Alert archive / Tennessee / Flash Flood Warnings in 2022

Flash Flood Warning 40, NWS Morristown, TN

August 10, 2022Cocke County, Greene County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 10, 2022, 3:31 PM EDT for Cocke County, Greene County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2022, 3:31 PM EDT (19:31 UTC)
Expired
Aug 10, 2022, 6:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Cocke County, TN, Greene County, TN

The radar

The Knoxville radar (KMRX), 58 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:00 PM EDTFLASH FLOODGreeneville, TNTHE INTERSECTION BETWEEN TUSCULUM BLVD AND SNAPPS FERRY ROAD IS IMPASSABLE FROM FLOODWATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WGUS54 KMRX 101931
FFWMRX
TNC029-059-102230-
/O.NEW.KMRX.FF.W.0040.220810T1931Z-220810T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
331 PM EDT Wed Aug 10 2022

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Central Cocke County in east Tennessee...
  Southern Greene County in east Tennessee...

* Until 630 PM EDT.

* At 331 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Greeneville, Tusculum, Parrottsville, Mosheim, Cedar Creek, Caney 
  Branch, Camp Creek, Del Rio and Chucky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3624 8275 3624 8271 3619 8265 3618 8265
      3615 8265 3615 8264 3614 8264 3612 8261
      3607 8260 3606 8262 3607 8263 3605 8267
      3601 8274 3601 8279 3595 8291 3591 8305
      3604 8317 3608 8316

FLASH FLOOD...RADAR INDICATED

$$

CM
2 follow-up statements
994 
WGUS74 KMRX 102136
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
536 PM EDT Wed Aug 10 2022

TNC029-059-102230-
/O.CON.KMRX.FF.W.0040.000000T0000Z-220810T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cocke TN-Greene TN-
536 PM EDT Wed Aug 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT THIS 
EVENING FOR CENTRAL COCKE AND SOUTHERN GREENE COUNTIES...

At 536 PM EDT, local law enforcement reported road closures from 
flash flooding.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Greeneville, Tusculum, Parrottsville, Mosheim, Cedar Creek, Caney 
  Branch, Camp Creek, Del Rio and Chucky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3624 8275 3624 8271 3619 8265 3618 8265
      3615 8265 3615 8264 3614 8264 3612 8261
      3607 8260 3606 8262 3607 8263 3605 8267
      3601 8274 3601 8279 3595 8291 3591 8305
      3604 8317 3608 8316

FLASH FLOOD...OBSERVED

$$

GC
672 
WGUS74 KMRX 102227
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
627 PM EDT Wed Aug 10 2022

TNC029-059-102237-
/O.EXP.KMRX.FF.W.0040.000000T0000Z-220810T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cocke TN-Greene TN-
627 PM EDT Wed Aug 10 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM EDT THIS EVENING FOR 
CENTRAL COCKE AND SOUTHERN GREENE COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3624 8275 3624 8271 3619 8265 3618 8265
      3615 8265 3615 8264 3614 8264 3612 8261
      3607 8260 3606 8262 3607 8263 3605 8267
      3601 8274 3601 8279 3595 8291 3591 8305
      3604 8317 3608 8316

$$

GC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:23 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 10, 1:23 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
123 PM EDT Wed Aug 10 2022

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...
Current radar shows significant coverage of convection across
southern areas, and will beef up PoPs early for those areas.
Otherwise, current forecast still looks reasonable with
convection expected to increase across the remainder of the area
today, and flooding continuing to be the primary concern. Will
keep the flood watch as is for now. Will also make a few tweaks to
temps and dew points with this update.

&&

.AVIATION...
18Z TAF DISCUSSION.

Will be convection around, especially early and again late in the
period. MVFR or lower conditions can be expected in any
significant convection. Outside of convection, will likely see
some lower cigs and/or vsby restriction in fog to at least MVFR
especially at TRI later tonight into Thursday morning. Will
include MVFR conditions at all sites later tonight into Thu
morning as a tempo or prevailing to account for this.

&&

.PREV DISCUSSION...
/ISSUED 355 AM EDT Wed Aug 10 2022/
SHORT TERM (Today through Thursday)...

Key Messages:

1. Flood Watch for Southwest Virginia and a few adjacent counties in
Tennessee.

2. Better chances of localized Flash Flooding today as cold front
approaches.

3. Not as hot due to more cloud cover and wetter conditions.

As cold front approaches, showers, storms, and flood threat is
getting more focused.  Axis of 2 inch precipitable water will be
moving more over the area.

Ended up putting out a small Flood Watch over northern parts of CWA,
where lower Flash Flood Guidance and higher QPF overlap today and
into this evening.  Other wet areas farther south were not included
because heavier rains today will be more spotty.

Due to higher amounts of cloud cover this afternoon, temperatures
should be somewhat muted. Still will be warm enough to get some
localized stronger storms with mid afternoon MLCAPEs running about
1500 J/kg, however DCAPE values look to be lower today, running <500
J/kg. With wet soils, trees will still be easier to push over by
outflow winds.

This system is still tending to be more diurnal, with lighter QPFs
expected this evening--next to no nocturnal low level jet to tap
into.

For Thursday, cold front will be moving through--ending the precip
in the northern areas and starting to bring in cooler, drier air as
well.  Still looks pretty wet across the south on Thursday as that
area waits on the front to arrive.  Precip amounts Thursday look to
be light as the PWAT axis shift south of the area.

GM

LONG TERM (Thursday Night through Tuesday)...

Key Messages:

1. Dry conditions are expected Friday and into the weekend with
fairly mild temperatures compared to recent weeks.

2. Chances for showers and thunderstorms return early next week.

Thursday Night through Saturday

At the start of the period, a trough will be digging into the
eastern CONUS with surface high pressure expanding from the Great
Lakes. This will also come with the passing of the frontal boundary
that will affect the area in the near-term. Other than lingering
convection in southern areas Thursday night, drier and milder
conditions are expected for Friday and heading into the weekend.
This is given northerly flow, subsidence, and notably below normal
heights for this time of year. Based on the ensemble/deterministic
indications, several places could drop to the 50s Saturday morning
via radiational cooling as dew points fall into the 50s area-wide.

Sunday through Tuesday

By Sunday, the pattern is expected to start changing as surface high
pressure will break down and gradually shift towards the east coast.
This will then put the region in a more southerly flow pattern with
increasing low-level moisture. By early next week, a frontal
boundary is indicated to be setting up to our north and potentially
drifting southward closer to the region. With continued shortwaves
and NW flow aloft in addition to the increasing moisture, a
favorable convective environment is possible in the region during
this time. This is given the anticipation of fairly decent lapse
rates and a veered wind profile up to the 500mb level based on the
features. With continued uncertainty and concern in the near-term,
additional messaging is not anticipated beyond a return of showers
and thunderstorms. However, this will certainly be something to
watch in the coming days.

BW

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  85  69  87  64 /  30  70  30  10   0
Knoxville McGhee Tyson Airport, TN  69  83  68  84  61 /  50  70  20  10   0
Oak Ridge, TN                       69  83  66  83  60 /  50  70  20  10   0
Tri Cities Airport, TN              68  80  63  80  56 /  60  70  20  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flood Watch until midnight EDT tonight for Campbell-Claiborne-
     Hancock-Scott TN.

VA...Flood Watch until midnight EDT tonight for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&
Hazardous weather outlook, Aug 10, 4:18 AM EDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
418 AM EDT Wed Aug 10 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
418 AM EDT Wed Aug 10 2022 /318 AM CDT Wed Aug 10 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

More widespread coverage of showers and thunderstorms is expected
today. With abundant moisture and potential for heavy rain,
localized flash flooding will possible today and into this
evening. Also, strong gusty winds remain possible from strong
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, in southeast Tennessee and southwestern North
Carolina, isolated flash flooding is possible, as well as gusty
thunderstorm winds that could knock down a few trees.

No hazardous weather is forecast for the remainder of this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. However, reports of storm
damage, such as downed trees, are appreciated, as well as reports
of flooding.

In the hours before

Local storm report, Aug 10, 12:50 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1250 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      CHATTANOOGA             35.07N 85.26W
08/10/2022                   HAMILTON           TN   911 CALL CENTER

            FLASH FLOODING AT MULTIPLE LOCATIONS ACROSS
            THE CITY.

&&
Local storm report, Aug 10, 12:55 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1255 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLASH FLOOD      4 SW CHATTANOOGA        35.03N 85.31W
08/10/2022                   HAMILTON           TN   BROADCAST MEDIA

            FLOODING ON LONG STREET IN CHATTANOOGA.

&&

BW
Special weather statement, Aug 10, 1:29 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
129 PM EDT Wed Aug 10 2022

TNZ036-069-071-073-101830-
Anderson TN-Knox TN-North Sevier TN-NW Blount TN-
129 PM EDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of central Anderson,
Knox, northeastern Blount and northwestern Sevier Counties through
230 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knoxville, Oak Ridge, Maryville, Sevierville, Clinton, Alcoa,
Farragut, Louisville, Rockford and Eagleton Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3587 8414 3600 8428 3621 8397 3617 8392
      3617 8391 3616 8390 3617 8390 3617 8388
      3594 8355 3569 8382
TIME...MOT...LOC 1729Z 175DEG 15KT 3592 8402

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MCD
Special weather statement, Aug 10, 3:15 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
315 PM EDT Wed Aug 10 2022

TNZ016-039-042-102000-
Hamblen TN-Northwest Greene TN-Hawkins TN-
315 PM EDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of southwestern
Hawkins, northwestern Greene and eastern Hamblen Counties through 400
PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Russellville, or 11 miles southwest of Rogersville, moving northeast
at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morristown, Rogersville, Bean Station, Russellville, Mosheim, Bulls
Gap, St. Clair, Lowland, McCloud and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3623 8279 3612 8312 3616 8317 3618 8317
      3617 8319 3613 8318 3613 8319 3615 8323
      3628 8333 3629 8332 3627 8331 3628 8330
      3626 8328 3629 8326 3632 8328 3650 8304
TIME...MOT...LOC 1915Z 238DEG 41KT 3626 8310

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

McD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:53 AM EDTFlood WatchMRXCampbell, Claiborne, Hancock, Scott20 hr
Aug 10, 10:25 AM EDTAreal Flood AdvisoryMRXHamilton, Marion3 hr
Aug 10, 10:28 AM EDTAreal Flood AdvisoryMRXHamilton, Meigs, Rhea2 hr
Aug 10, 10:58 AM EDTFlash Flood WarningMRXBradley, Hamilton, Meigs, Rhea3 hr
Aug 10, 11:02 AM EDTFlash Flood WarningMRXHamilton, Marion6 hr
Aug 10, 11:58 AM EDTFlash Flood WarningMRXBledsoe, Hamilton, Marion, Sequatchie4 hr
Aug 10, 1:29 PM EDTSpecial Weather StatementMRXKnox61 min
Aug 10, 2:21 PM EDTAreal Flood AdvisoryMRXJefferson, Sevier114 min
Aug 10, 3:12 PM EDTAreal Flood AdvisoryMRXCocke, Greene2 hr
Aug 10, 3:15 PM EDTSpecial Weather StatementMRXHamblen45 min
Aug 10, 3:48 PM EDTSpecial Weather StatementMRXGreene, Hawkins, Washington57 min
Aug 10, 3:53 PM EDTAreal Flood AdvisoryMRXGreene, Hamblen, Hawkins3 hr
Aug 10, 4:08 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Sullivan, Unicoi, Washington2 hr
Aug 10, 4:15 PM EDTFlash Flood WarningMRXGreene, Hamblen, Hawkins3 hr
Aug 10, 4:25 PM EDTSpecial Weather StatementMRXCarter, Johnson, Sullivan65 min
Aug 10, 4:42 PM EDTFlash Flood WarningMRXCarter, Sullivan, Unicoi, Washington3 hr
Aug 10, 5:21 PM EDTFlash Flood WarningMRXCarter, Johnson, Sullivan3 hr

Nearby

Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.